Alert archive / Nebraska / Flash Flood Warnings in 2004

Flash Flood Warning 27, NWS Hastings, NE

July 12, 2004Sherman County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jul 12, 2004, 9:33 PM CDT for Sherman County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 9:33 PM CDT (02:33 UTC)
Expired
Jul 13, 2004, 3:30 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Sherman County, NE

The radar

The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2926 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2338 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 130234
FFWGID
NEC163-130830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
933 PM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHERMAN COUNTY IN CENTRAL NEBRASKA

* UNTIL 330 AM CDT

* AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A LARGE THUNDERSTORM NEAR LOUP CITY...OR ABOUT 
  35 MILES EAST OF BROKEN BOW...MOVING SOUTHEAST AT 20 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  HAZARD...
  ASHTON...
  ROCKVILLE...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4140 9918 4109 9922 4105 9880 4140 9875

$$
2 follow-up statements
000 
WGUS73 KGID 130335
FFSGID
NEC077-163-130830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1027 PM CDT MON JUL 12 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 330 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES...

IN CENTRAL NEBRASKA
     GREELEY AND SHERMAN

AT 1026 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
HEAVY RAIN 5 MILES SOUTH OF ROCKVILLE...OR ABOUT 26 MILES WEST OF
GRAND ISLAND....MOVING SOUTHEAST AT 20 MPH.

RADAR RAINFALL ESTIMATES OF ONE AND A HALF TO TWO INCHES HAVE FALLEN 
INTO DRY...ROCK...AND DEER CREEKS ACROSS SHERMAN COUNTY. BE ALERT 
FOR MINOR FLOODING ALONG THESE CREEKS...ESPECIALLY NEAR LOWLAND 
CROSSINGS. RISES WILL BE POSSIBLE ALONG THE MIDDLE LOUP 
RIVER...THOUGH IT IS EXPECTED TO REMAIN BELOW FLOOD STAGE.  

OVER GREELEY COUNTY...RADAR RAINFALL ESTIMATES OF TWO TO THREE 
INCHES HAVE FALLEN INTO THE CEDAR RIVER...AND WALLACE...FISH...AND 
FREEMAN CREEKS...AS WELL AS THE SPRING CREEK BASIN. BE ALERT FOR 
MINOR LOWLAND FLOODING ALONG THESE CREEKS AND RIVERS.    

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND IMMEDIATELY

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.

LAT...LON 4173 9830 4173 9874 4140 9876 4138 9919
      4106 9919 4106 9876 4140 9876 4141 9829
$$

VII
000 
WGUS73 KGID 130607
FFSGID
NEC077-163-130830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
105 AM CDT TUE JUL 13 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 330 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES...

IN CENTRAL NEBRASKA
     GREELEY AND SHERMAN

AT 105 AM CDT...DOPPLER RADAR INDICATED PRECIPITATION HAD ENDED 
ACROSS GREELEY AND SHERMAN COUNTIES. HOWEVER RISES ON AREA CREEKS 
ARE STILL OCCURRING WITH A THREAT OF FLASH FLOODING.

RADAR RAINFALL ESTIMATES OF ONE AND A HALF TO TWO INCHES HAD FALLEN 
INTO DRY...ROCK...AND DEER CREEKS ACROSS SHERMAN COUNTY. BE ALERT 
FOR MINOR FLOODING ALONG THESE CREEKS...ESPECIALLY NEAR LOWLAND 
CROSSINGS. RISES WILL BE POSSIBLE ALONG THE MIDDLE LOUP 
RIVER...THOUGH IT IS EXPECTED TO REMAIN BELOW FLOOD STAGE.  

OVER GREELEY COUNTY...RADAR RAINFALL ESTIMATES OF TWO TO THREE 
INCHES HAD FALLEN INTO THE CEDAR RIVER...AND WALLACE...FISH...AND 
FREEMAN CREEKS...AS WELL AS THE SPRING CREEK BASIN. BE ALERT FOR 
MINOR LOWLAND FLOODING ALONG THESE CREEKS AND RIVERS.    

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND IMMEDIATELY

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.

LAT...LON 4173 9830 4173 9874 4140 9876 4138 9919
      4106 9919 4106 9876 4140 9876 4141 9829
$$

VII/T

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:00 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jul 12, 3:00 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
300 PM CDT MON JUL 12 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.  THERE IS AN OUTSIDE
CHANCE FOR CONVECTION THIS EVENING IN CONVERGENT AREA ALONG SFC TROF
AXIS STRETCHING FROM KOGA TO KVTN...WHICH WILL SLOWLY SAG FURTHER
SOUTHEAST AS UPPER TROF CROSSES THE NORTHERN PLAINS.  A SECOND AREA
OF FOCUS FOR CONVECTION IS ALONG OUTFLOW BOUNDARY FROM KOMA TO
NORTHEAST OF KONL...HOWEVER THIS BOUNDARY.  WITH HIGH DPS...SFC
BASED CAPES AVERAGING 4000-6000 J/KG ACROSS MUCH OF NEB.  CAP STILL
HOLDING WITH WARM MID LEVEL TEMPS ACROSS WESTERN/CENTRAL NEB.  LOW
POPS HAVE BEEN MAINTAINED WITH PROGRESSION OF SFC TROF AXIS
TONIGHT...BUT INITIAION MAY BE JUST BEYOND CWA BORDERS AND OVERALL
STORM MOTION IS SLOW.  IF STORMS DO MAKE IT INTO CWA...ISOLATED
POTENTIAL FOR STRONG WINDS/HEAVY RAIN EXISTS.

SFC BOUNDARY STALLS ACROSS THE CWA ON TUESDAY WITH BAROCLINIC ZONE
CUTTING THRU NEB CWA.  AIRMASS REMAINS TOASTY SOUTH OF THE FRONT
WITH WARM 90S CONTINUING...BUT EASTERLY WINDS AND MOISTURE POOLING
ALONG BOUNDARY WILL HOLD MAXES DOWN TO THE NORTH.  TSTMS AGAIN
POSSIBLE LATE TUES ESPECIALLY EASTERN ZONES AS THIS AREA WILL BE ON
EASTERN EDGE OF CAP AND THERE WILL BE CONVERGENCE ALONG THE
BOUNDARY.  UPPER RIDGE AXIS RETROGRADES AND AMPLIFIES OVER THE
ROCKIES ON WEDNESDAY AS TROF DEEPENS ALONG THE EASTERN CONUS AND
NEXT SYSTEM APPROACHES THE WEST COAST.  IN NORTHWEST FLOW
PATTERN...SLIGHTLY BETTER POTENTIAL FOR CONVECTION TO IMPEDE CWA
THAN AROUND THE PERIPHERY.  EASTERLY UPSLOPE WINDS WILL DRAW
MOISTURE IN AND CONTINUE TO HOLD BACK TEMPS.  A FEW MORE CLOUDS
EXPECTED AS WELL AS UPPER JET SLIDES SE IN NW FLOW...AND HAVE
LOWERED TEMPS FROM PREVIOUS FCST.

.LONG TERM...THU THRU MON. FEW CHANGES HERE WITH MAINLY TWEAKS HERE
AND THERE. HOWEVER...DID BEGIN TO ADD SMALL POPS INTO FCST FOR FRI
AND SAT AS RIDGE CONTINUES TO TO LOOK MORE LIKELY TO BACK OFF A BIT
AND RETRO BACK WEST...EASING CWA BACK INTO UP NW FLOW PATTERN. MDLS
CONTINUE TO HINT AT DECENT LL CONVERGENCE AREA FROM WRN PORTIONS OF
KS AND NE...ON N SIDE OF STRENGTHENING THERMAL LOW BY LATE THU.
PERPETUAL WARM FRONT BOUNDARY PROBABLY STAGNANT THRU CNTRL KS THRU
FIRST HALF OF DAY(THU) W/STRONG MID LVL RIDGING AND CAPPING GOING
ON. HOWEVER...UPSLOPE FLOW BROUGHT ON BY ELY AND SELY FLOW WILL
ENHANCE CONVERGENCE N OF SFC LOW...WITH BETTER
(SOME/INCREASING/ETC.) CHC FOR DEVELOPMENT OF TSRA BY THU NIGHT.
FRI...DITTO EXCEPT FOR SFC LOW/BOUNDARY PUSHED FURTHER S BUT
STRONGER MID LVL SW TO RIDE THRU THE NW FLOW...SO AGAIN SMALL CHC
INTO AND THRU SAT. SAT ON LOOKS TO EASE RIDGE EAST AND RETURN TO
MORE BLISTERING TEMPS BY BEGINNING OF WORK WEEK NEXT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

FAY/10
Hazardous weather outlook, Jul 12, 6:19 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
619 PM CDT MON JUL 12 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-131200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
619 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS EVENING...MAINLY NORTH OF
INTERSTATE 80...AS A WEAK SURFACE TROUGH MOVES SOUTHEAST INTO
NEBRASKA.  DUE TO A LARGE AMOUNT OF ATMOSPHERIC INSTABILITY...ANY
THUNDERSTORMS THAT DO DEVELOP MAY BECOME SEVERE...WITH THE MAIN
THREATS BEING LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING
WINDS.  AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT.  IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.  A FEW STORMS COULD BECOME SEVERE DURING THIS TIME
FRAME WITH STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL THE PRIMARY
HAZARDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NORTH OF INTERSTATE 80 TONIGHT.

LAWRENCE/FAY

In the hours before

Local storm report, Jul 12, 8:54 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
854 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     1 E COTESFIELD          41.36N 98.61W
07/12/2004  67 MPH           HOWARD             NE   AMATEUR RADIO

&&

NELSON
Local storm report, Jul 12, 9:01 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
901 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TORNADO          5 E FARWELL             41.22N 98.53W
07/12/2004                   HOWARD             NE   LAW ENFORCEMENT

            TORNADO TOUCHDOWN BETWEEN FARWELL AND ST. PAUL

&&

LAWRENCE
Local storm report, Jul 12, 9:05 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
905 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             10 S ST. PAUL           41.07N 98.46W
07/12/2004  1.00 INCH        HOWARD             NE   LAW ENFORCEMENT

&&

LAWRENCE
Local storm report, Jul 12, 9:05 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
905 PM CDT MON JUL 12 2004

CORRECTED LOCATION INFORMATION

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             10 S NORTH LOUP           41.35N 98.77W
07/12/2004  1.00 INCH        SHERMAN             NE   LAW ENFORCEMENT

&&

LAWRENCE
Local storm report, Jul 12, 9:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
906 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             10 S NORTH LOUP         41.35N 98.77W
07/12/2004  1.00 INCH        SHERMAN            NE   LAW ENFORCEMENT

&&

LAWRENCE
Local storm report, Jul 12, 9:14 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
914 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND GST     1 W ST. PAUL            41.21N 98.48W
07/12/2004  90 MPH           HOWARD             NE   LAW ENFORCEMENT

&&

NELSON

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:32 PM CDTTornado WarningGIDGreeley, Valley58 min
Jul 12, 8:31 PM CDTTornado WarningGIDGreeley, Howard, Sherman, Valley59 min
Jul 12, 8:43 PM CDTFlash Flood WarningGIDGreeley, Howard6 hr
Jul 12, 9:19 PM CDTTornado WarningGIDHall56 min
Jul 12, 9:32 PM CDTTornado WarningGIDHoward, Sherman58 min
Jul 12, 9:46 PM CDTSevere Thunderstorm WarningGIDMerrick59 min
Jul 12, 9:55 PM CDTSevere Thunderstorm WarningGIDHamilton65 min
Jul 12, 9:58 PM CDTSevere Thunderstorm WarningGIDBuffalo62 min
Jul 12, 10:33 PM CDTSevere Thunderstorm WarningGIDHall57 min

Nearby

Flash Flood Warnings in Nebraska, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.